We present a middle-aged man with history of lung adenocarcinoma, who was admitted with massive haemoptysis secondary to severe thrombocytopenia. Two weeks prior he was started on enoxaparin for a newly diagnosed pulmonary embolus and at that time required blood transfusions for anaemia. Our initial diagnosis was heparin-induced thrombocytopenia. His platelet count, however, did not improve despite receiving argatroban and platelet transfusions. Hence, we suspected post-transfusion purpura (PTP) and started him on intravenous immunoglobulin which brought his platelet count to normal levels. The serotonin-release assay was negative and platelet-antibody test was positive confirming PTP as our diagnosis. The patient eventually was transferred to hospice care because of the advanced stage lung cancer and died of respiratory failure.
No takes yet. Share an insight, caveat, or question.
Padhi et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: